Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. Goldberg
avatar
bipoet001 posted:
I'm sorry to ask you something you've probably answered before but there seems to be two groups of thought on rapid cycling. The DMS says over 4 times a year but those diagnosed in the last 15 years take this as changing moods every hour. I work with students who have been diagnosed early on and they use their diagnosis a reason for having no control or coping skills other then blowing up. Most have medications but take them at will. As I have 3 girls and 1 boy with this, 18-24, the combo can be very disruptive. Being diagnosed myself with manic-depression in 1983, I recall being happy to take meds and therapy in an effort not to waste more of my life. What do I do when doctors tell kids they cycle every hour and its medical. David
Reply
 
avatar
Anneinside responded:
Great question. I'll be looking forward to an answer from Dr. G.
 
avatar
Joseph F Goldberg, MD responded:
Dear bipoet001,

The term "rapid cycling" was coined in 1974 to describe bipolar patients for whom lithium doesn't work well to prevent relapses. It turned out then that the best predictor of lithium failure was having 4 or more episodes per year. This occurs in about 10-15% of people with bipolar disorder. An episode was, and is, not simply fast mood swings, but, rather, a collection of other signs and symptoms that involve less sleep, fast thinking, fast speech, high energy, etc., lasting for some number of days -- not hours.

Somehow, somewhere along the line, the technical term "rapid cycling" became vernacularized to mean moods that change within a day -- a phenomenon that has nothing to do with the research on rapid cycling, or for that matter, on the definition of bipolar disorder. Moods that change "every hour" may be somehow related to bipolar disorder if they involve high energy, not needing sleep, and other physical changes from one's baseline -- but moods that change quickly within a day are better described as "lability" and could represent a vast number of other types of phenomena than bipolar disorder, including borderline personality disorder (particularly when mood "cycles" are triggered by interpersonal conflicts or sensitivities), drug abuse, ADD, and impulse control disorders, among other factors. Interestingly, no research has ever studied the effect of "mood stabilizers" on moment-to-moment mood changes; mood stabilizers have only been studied to treat distinct episodes of mania or of depression.

The DSM-V is changing the primary criteria for diagnosing bipolar mania/hypomania to include "increased energy" as a necessary and defining symptom, alongside euphoria or irrritability, as one means to help clarify that mood changes alone do not necessarily equal bipolar disorder.

Dr. G.
 
avatar
bipoet001 replied to Joseph F Goldberg, MD's response:
Thank you so much, Doctor Goldberg. I will convey your answer to my students. If I can bother you for one more thing, these same students have also developed a belief that lithium is a dangerous or very heavy medication. Having taken it successfully since 1983, I know better but somehow the psychiatrists in my area must be providing this informtion to their young patients or the parents. When it has come up I've asked if anyone has asked their doctor to try lithium, but they all tell me it is bascically poison. Any suggestions? These are community college kids who need to find some solid ground for their lives and I'm trying to help them. Thank you. David
 
avatar
bipoet001 replied to bipoet001's response:
By way of explanation, I teach poetry, cartooning and creative writing - subjects in which I generally ask students to dive into their individual creative cores. It is just the large number of students diagnosed with bipolar in their mid teens that as a group hold ideas I'm finding hard to handle in their work and conduct. Thank you again. David
 
avatar
Joseph F Goldberg, MD replied to bipoet001's response:
Dear David,

Well, I think you can tell them that they have been misinformed. Lithium remains the gold standard treatment for bipolar disorder. Because it has long been generic, no drug company promotes it, and unfortunately some (many?) doctors may get some (much?) of their information about treatments not from textbooks and medical journals or firsthand experience but from advertisements from drug manufacturers.

I don't know what a "heavy" drug is....you might ask what they think they mean by this. Any drug, anywhere in medicine, either is or isn't effective for a given problem. Perhaps they are referring to side effects? Just about all treatments have side effects -- even placebos -- and I don't think the side effects of lithium when properly monitored are particularly more onerous than any other treatments for bipolar disorder.

Poison is an interesting label. Tylenol or aspirin in overdose is poison. Coumadin, the blood thinner that saves lives when people have blood clots, is literally rat poison. Cancer chemotherapies are literally poisons meant to target rapidly dividing cells and save lives. Your students may have some misunderstandings and misconceptions about basic health and healthcare. Perhaps there is a course in basic health issues at the college you can steer them to to dispel myths?

Dr. G.
 
avatar
bipoet001 replied to Joseph F Goldberg, MD's response:
Good Idea. Perhaps other faculty can help with this. Thank you. David


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
34 of 40 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.